Sometime in June, having completed surgery, chemo, and radiation, my oncologist said to me, “Congratulations! You’re done with active treatment.” This implies things are somehow over, that you can draw an unpleasant chapter of your life to a close, and—aside from the fear of recurrence, its own topic—begin to move on.
For people with the garden variety breast cancer that I had, however, “done with active treatment” is a bit of false labeling. The standard of care for ER/PR+ (estrogen-/progesterone-receptor positive) breast cancer patients is an additional 5-10 years of endocrine therapy to wipe out all estrogen in your body. This means a daily pill, and for patients premenopausal at the time of diagnosis, a monthly injection in the belly.
I don’t love the injection; roughly a third of the time the nurse will comment about how they hate to give this one because the needle’s so big. But the real problem is that the daily pill has some very rough side effects.
For people taking the drug that I was, Arimidex, the worst ones are typically bone and joint pain. The phrase you commonly see on breast cancer discussion boards is, “I suddenly feel like I’m 80 years old.” This was my main fear when I started it in July. But I was lucky enough to experience only very mild and tolerable achiness.
In October, though, I began to feel as if a fog had come down on my brain. It was like walking through soup. I had trouble reading, or forming thoughts, or even driving. On what felt like a “good” day, I tried to put together a short summary of the book I finished writing a few months ago and couldn’t articulate what it was about. For someone whose work and identity are so tied up with their ability to think, it was shattering. And even if I attempted nothing besides puttering around the house, I still felt utterly miserable.
It was not immediately clear that the Arimidex was the cause, but my oncologist’s office recommended a pause of a few weeks to see if the brain fog cleared up. It took weeks, but it did. A couple of weeks later, I tried the pill again and within hours the cloud had again filled my brain.
The problem is that Arimidex and its peers reduce the risk of cancer return by about half. And my risk of return is not insignificant. There are two other drugs in the same class I can try, as well as one slightly less effective drug in a different class. All can cause cognitive problems, but some people react differently to different drugs.
I still have options. I am hoping I do not have to choose between debilitating brain fog and doubling my risk of metastatic cancer. Nor do I look forward to risking another month of miserable, slow-to-lift fog. Research shows that people on endocrine therapy experience significantly reduced quality of life two years after diagnosis—worse than the long-term effects of chemotherapy. Something like 30% of patients who start do not finish five years of treatment, despite its benefits.
I try to remind myself that these drugs save tens of thousands of lives each year, and that a quality of life that is reduced relative to some pre-cancer baseline may still look pretty good relative to having metastatic breast cancer. I am hopeful that a different drug will not have the same effects, or that they will take months to develop and I can reap the benefits in the meanwhile. However, I am also pretty sure that I cannot continue to take a drug that makes me feel the way I did last month, even if it is life-saving.
There is research on the side effects of endocrine therapy, and on its larger impacts on quality of life. But in general, the world of oncology tends to minimize them, as evidenced by the fact that this all happens after the “end of treatment.” The rewards for such research are limited relative to a focus on more active interventions. This is tied not only to our pharma-centered healthcare system but to the academic preference for the scientifically exciting over the mundane-but-useful—a bias hardly limited to medical research.
I have to be glad that these drugs exist, even if I struggle to tolerate them. But I wish the medical establishment paid as much attention to quality of life as it does to quantity.